Do antidepressant drugs exacerbate jitteriness/anxiety syndrome?

Updated: Mar 27, 2019
  • Author: Nita V Bhatt, MD, MPH; Chief Editor: David Bienenfeld, MD  more...
  • Print
Answer

Initiation of antidepressant agents are thought to cause early worsening of anxiety, agitation, and irritability, particularly when used to treat anxiety. Sinclair et al use the term jitteriness/anxiety syndrome to describe these effects and completed a systematic search of articles that describe these effects. [57]

No validated rating scales for jitteriness/anxiety syndrome were identified among 107 articles included in the review. No evidence indicated a difference in incidence of jitteriness/anxiety syndrome between SSRIs and TCAs, and a higher incidence was not observed in anxiety disorders. Incidence rates of jitteriness/anxiety syndrome varied widely in the published literature (4-65%).

The authors concluded that jitteriness/anxiety syndrome is poorly characterized, but perception of this syndrome influences clinician prescribing. They recommend more evaluation of adverse effects at early points during antidepressant trials to more comprehensively describe this syndrome.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!